Nebraska, 2022

Damaging Wind in Nebraska, August 31, 2022

August 31, 2022 · NWS GID · 1 event in 1 county or zone

Scattered to widespread thunderstorms developed over the Nebraska Sandhills during the early afternoon hours of August 31st. This activity gradually spread southeast into northwest portions of the NWS Hastings coverage area between 4-5 PM CDT, where air temperatures were in the 90s and instability was strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered to widespread thunderstorms developed over the Nebraska Sandhills during the early afternoon hours of August 31st. This activity gradually spread southeast into northwest portions of the NWS Hastings coverage area between 4-5 PM CDT, where air temperatures were in the 90s and instability was strong. However, deep layer wind shear was weak, which kept much of this activity from becoming severe and led to a gradual weakening trend as activity moved southeast during the evening hours. The only severe report from this event was a 58 MPH wind gust at the Lexington Airport in Dawson County. This gust actually occurred on the backside of the departing line of thunderstorms, suggesting it was associated with dry air interacting with the edge of departing stratiform rain. No damage reports were received from this area. Thunderstorms with this event were largely diurnally-driven given lack of wind shear, so activity quickly dissipated with loss of daytime heating around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 5:47 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 31, 5:47 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
647 PM CDT Wed Aug 31 2022

...AVIATION UPDATE...

.DISCUSSION...(This evening through Wednesday)
Issued at 359 PM CDT Wed Aug 31 2022

Radar showing that storms have formed off to the northwest and are
approaching our doorstep slightly earlier than anticipated. Models
had actually started to slowdown the onset of storms for this
afternoon/evening closer to 5PM, but a few are already at the
northwestern Dawson county line. At the sfc we have high pressure
just off to the east and a boundary coming through from the
northwest, which is supporting these storms along with a shortwave
aloft. Models are showing around 1,500 J/kg of MUCAPE and weaker
shear on the order of about 20 kts where the storms are but there is
improvement farther south and east. This should lead to more
disorganized storms becoming a bit better organized and slightly
less pulsy in nature. Some models are also showing a few inverted V
soundings which would support some stronger winds making it to the
ground. Some of these storms may be strong to marginally severe with
the potential for hail to around the size of quarters and wind gusts
to around 60 mph.

These storms are mainly diurnally driven along the boundary and will
weaken after sunset. Models show a significant reduction in activity
after 06Z with storms fading off to the southwest toward western
Kansas. Though a few models do support some lingering activity in
the southern portions of the area through to tomorrow and even
towards tomorrow evening as the upper level shortwave continues to
move through. Overnight lows tonight will be in the 60s.

Aloft tomorrow we will continue to be in northerly and northwesterly
flow with ridging to the west and a large high pressure centered
over the southwestern CONUS. As mentioned above, tomorrow is not
guaranteed to be a dry day as some models do support a few lingering
storms around southern portions of the area. Though most areas will
be dry and should be for most of the day. Highs are expected to be
in the 90s once again. Overnight lows will be in the 60s.

Friday the shortwave trof to the east is expected to deepen and by
some models may even still be slightly over our region. Highs will
be slightly warmer still in the 90s. Though there is the potential
for this to be slightly overdone due to cloud cover with the
approaching cold front. The cold front is then expected to move
through later on Friday and will bring our next decent chance for
precipitation to the area. Models show better instability and better
shear than today for Friday's storms, so several could certainly be
strong to severe. This will be something to continue to monitor.

Saturday we cool down behind the cold front with highs in the 80s
and northerly flow aloft as the high to the west starts to expand to
the northeast slightly. Then on Sunday we will continue to be in the
80s though slightly warmer and in a rare northeasterly flow aloft
thanks to the expanding high and the trof to the east. Then the high
is expected to back west a bit Monday giving us northerly flow aloft
again and we will return to highs in the 80s and 90s. Highs will
come down slightly Tuesday in the 80s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 636 PM CDT Wed Aug 31 2022

VFR conditions expected through the end of the period. The main
story right now is the ongoing thunderstorms in the northwest
portions of the area that are moving southeast and could impact
the terminals mainly over the next few hours. An outflow boundary
ahead of the storms has moved through the terminals and affected
both the wind direction and wind speed quite a bit. Winds will
then go more light and variable overnight and into tomorrow before
picking up out of the southwest at around 10 kts tomorrow
afternoon.

As far as cloud cover goes, most of the clouds are higher based at
or above 10k ft though with the storms observations are coming in
closer to 7k-10k ft. High clouds will continue to linger around
until scattering out around tomorrow afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 31, 2:16 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
316 PM CDT Wed Aug 31 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
316 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms are expected to slide
southeast into south central Nebraska late this afternoon and
evening. The overall better chances for thunderstorms, including
severe thunderstorms, will generally be along and northwest of a
Beaver City, Grand Island, Fullerton, Nebraska line. The primary
threats with these storms will be 60 mph winds and quarter size hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another chance for thunderstorms will be possible Friday
afternoon into Friday night. A few of these thunderstorms could
also be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging wind or hail.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 31, 2:27 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
327 PM CDT Wed Aug 31 2022

NEZ060-312100-
Dawson NE-
327 PM CDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of northwestern Dawson
County through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Callaway to 9 miles south
of Brady. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Dawson County.

This includes Interstate 80 between mile markers 209 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 10022 4105 9999 4084 10022
TIME...MOT...LOC 2026Z 334DEG 11KT 4118 10006 4089 10036

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Aug 31, 3:00 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
400 PM CDT Wed Aug 31 2022

NEZ060-312130-
Dawson NE-
400 PM CDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of western Dawson County
through 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gothenburg to near Curtis. Movement was
south at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Willow Island around 415 PM CDT.

Other locations in the path of these storms include Cozad.

This includes Interstate 80 between mile markers 209 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10022 4105 10003 4070 9987 4070 10022
TIME...MOT...LOC 2059Z 339DEG 19KT 4097 10008 4067 10053

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Aug 31, 3:13 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
413 PM CDT Wed Aug 31 2022

NEZ039-312145-
Valley NE-
413 PM CDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of Valley County through
445 PM CDT...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elyria to near Comstock. Movement was east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Fort Hartsuff State Park around 425 PM CDT.
  Elyria around 430 PM CDT.

Other locations in the path of these storms include Ord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9875 4143 9875 4146 9921 4174 9921
TIME...MOT...LOC 2113Z 278DEG 14KT 4170 9909 4152 9915

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Aug 31, 3:52 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
452 PM CDT Wed Aug 31 2022

NEZ040-312215-
Greeley NE-
452 PM CDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of northeastern Greeley
County through 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Petersburg to 6 miles west
of Spalding. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northeastern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4157 9829 4163 9863 4174 9860 4174 9829
TIME...MOT...LOC 2152Z 278DEG 12KT 4179 9823 4166 9848

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ADP

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
August 31, 6:15 PM CST
Where
Dawson County, 0.69 mi N of Lexington Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.790, -99.770

A wind gust of 58 MPH was measured by the Lexington Airport AWOS on the backside of a line of departing thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044283.